BOONE COUNTY, Ky. — A Northern Kentucky third-grader was home recovering Friday after getting medicine at school that was supposed to go to a classmate.
Dylan Davis, 9, had to be hospitalized overnight when he started feeling listless and his blood pressure dropped.
According to his parents, the boy was given 10 milligrams of Adderall and 10 milligrams of Tenex. He had been at the nurse's office the day before because of an upset stomach, but the medication dispensed to him Thursday -- as confirmed by the district -- was prescribed to someone else.
"They made me feel down and my throat was getting clogged up and my face was all tingly," Dylan said a couple of hours after leaving Children's Hospital.
He recalls barely being able to stand up.
His parents were floored once they heard how it happened.
Dylan said he already had his hand up in the crowded school cafeteria to ask about some other matter when the health clerk walked in asking for a boy named Jacob.
"She thought since he raised his hand, he was Jacob," Amanda Cullom, Dylan's mother, said. "She said, ‘C'mon, come with me' and took him to the nurse station."
I said, 'Why am I taking these pills?'
Dylan said she never asked for his name.
"I said, 'Why am I taking these pills?'" Dylan said.
But he followed the instructions of an authority figure. Dylan's dad, Robert Davis, puts the blame for the mix-up on the school.
"Being that it's a child, you should have double-checked to make sure everything was right," Robert Davis said.
The Boone County district formally trains more than 600 employees every year about dispensing routine oral medication. They are supposed to always ask the student to identify himself or herself.
A photo of the child is supposed to be affixed to his or her medical record. The head nurse for the district, Joan Fitzsimmons, told WLWT News 5 the procedure is written by the Department of Kentucky Education.
We asked Fitzsimmons if it's a red flag when a student questions why he or she should take medicine.
"Absolutely, yeah. If that ever happened, I always tell the people that I'm training, I mean, I would stop and double-check and just find out, make sure I got the right student," Fitzsimmons said.
The Boone County School District issued a written statement Friday, stating it is "...investigating an incident in which a student was given medication that was not prescribed to him by a first aid clerk. The student was hospitalized and is now being monitored. The incident is under investigation. We have provided the family with student accident claim insurance paperwork."
The family wants procedures tightened so nothing like this happens to anyone else.
Referring to the school's protocol for dispensing medicine, Cullom said, "I think their procedures are all out of whack. Something is wrong and something is going wrong and they need to fix it."
Fitzsimmons said situations like the one involving Dylan are a matter of serious concern and do not happen very often.